10

Throughout the Dune series, 'blue within blue with blue' eyes (indicating both the pupils and whites of the eyes) are the mark of someone who consumes large quantities of spice.

This cause and effect is well known, but the reason for it is less clear. Is there any further explanation for why spice causes human eyes to become completely blue?

  • 1
    IIRC it was covered by one of the prequels. I'll see if I will be roused out of zombie state to find the quote for an answer. – DVK-on-Ahch-To Oct 10 '14 at 0:50
10

It seems that is done by tinting the sclera, cornea and iris of the eyes.

Extensive use of the drug tints the sclera, cornea and iris of the user to a dark shade of blue, called "blue-in-blue" or "the Eyes of Ibad," which is something of a source of pride among the Fremen and a symbol of their tribal bond

It seems that it can do so since, with high dosages, the drug is a mutagen.

| improve this answer | |
  • 1
    The blue is caused by continual low-dosage use, also. You don't have to use it "...as an inhalant in extremely high dosages..." for the effect to appear, so I'm not sure it's due to being a mutagen. (quote from your linked source) – Geobits Oct 9 '14 at 19:41
  • 1
    @Geobits, thanks for pointing that. When I took that phrase form the source I was thinking more about high concentrations of he drug in the body, that eventually change the eyes. I don't think that such change could be done quickly, no matter the amount of drug dosage for a single use, for example. I just wanted to point of the drug being a mutagen. Thanks again for helping clarifying. – Kreann Oct 9 '14 at 19:46
  • 1
    @Richard, there was a reference for the text I quoted in the article: Herbert, Frank (1965). "Terminology of the Imperium: IBAD, EYES OF". Dune. "IBAD, EYES OF: characteristic effect of a diet high in melange wherein the whites and pupils of the eyes turn a deep blue (indicative of deep melange addiction). I thought about including that info too, but then I went with just pointing to the article, where users can read about the Physiological side effects of the drug. – Kreann Oct 9 '14 at 20:23
  • 3
    It's interesting that on Arrakis the blue-in-blue effect is seen as a sign of poverty, someone unable to afford off-world food and live in a air-filtered home; everywhere else in the Dune 'verse it's a sign of great wealth - you have to be very rich to afford that much spice. – Joe L. Oct 9 '14 at 20:27
  • 1
    @Deion - You can turn a good answer into a great one by tracking down the original source and using that instead of referencing a wiki. – Valorum Oct 9 '14 at 20:41
4

TL;DR: The melange itself is blue. The eye tissue changes color by being saturated with it.


We know that continued use of the substance is required to make the eyes change, so it would appear to be a cumulative effect upon the tissues. Spice is generally thought of as a cinnamon-like substance, probably because the odor is constantly described that way. To make matters more confusing, it was depicted as a reddish-brown powder in both live-action adaptations, as well as the popular video games based on those adaptations.

In "God Emperor of Dune", however, it is described as being more like ground crystal - like sand itself, in fact. As for color, it is a deep blue that refracts light:

The place had filled Moneo with awe. Great bins of melange lay all around in a gigantic room cut from native rock and illuminated by glowglobes of an ancient design with arabesques of metal scrollwork upon them. The spice had glowed radiant blue in the dim silver light. And the smell-bitter cinnamon, unmistakable.

The color is mentioned again later in that same book (credit to Valorum):

"I, too, am curious. Put your spice-essence on the ledge beside Moneo. I will keep it."

Slowly, demonstrating by the steadiness of her movements that she intended no attack, Luyseyal reached beneath her gown and removed a small vial which glistened with an inner blue radiance. She placed the vial gently on the ledge. Not by any sign did she indicate that she might try something desperate.

"Truthsayer, indeed," Leto said.

So apparently the dying of the eyes is literally a saturation of the eye tissue with whatever chemical makes the spice blue.

| improve this answer | |
  • 3
    "Slowly, demonstrating by the steadiness of her movements that she intended no attack, Luyseyal reached beneath her gown and removed a small vial which glistened with an inner blue radiance. She placed the vial gently on the ledge. Not by any sign did she indicate that she might try something desperate." – Valorum Dec 6 '17 at 22:32
  • @Valorum - Thanks! Added that bit as well. – Omegacron Dec 6 '17 at 22:49

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.